Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 19, 2017, 5:30 PM CDT for Jewell County, Mitchell County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2017, 5:30 PM CDT (22:30 UTC)
- Expired
- Apr 19, 2017, 5:45 PM CDT
- In force
- 15 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS
The radar
The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 97 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
938
WUUS53 KGID 192230
SVRGID
KSC089-123-192245-
/O.NEW.KGID.SV.W.0039.170419T2230Z-170419T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
530 PM CDT WED APR 19 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Mitchell County in north central Kansas...
Southeastern Jewell County in north central Kansas...
* Until 545 PM CDT
* At 530 PM CDT, a severe thunderstorm was located over Beloit,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Beloit and Scottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3948 9819 3968 9793 3949 9793 3939 9814
TIME...MOT...LOC 2230Z 233DEG 41KT 3949 9807
HAIL...1.00IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:09 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Apr 19, 3:09 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Hastings NE 309 PM CDT Wed Apr 19 2017 .SHORT TERM...(This evening through Thursday) Issued at 257 PM CDT Wed Apr 19 2017 Focus is on thunderstorm potential the next few hours. A cold frontal boundary was advancing southeast today, and was oriented from KJYR to KPHG at 20Z. Convergence along the front will focus thunderstorm activity across the east/southeast tier or so of our cwa for a few hours generally from 21Z to 00Z. The primary hazards from the storms will be large hail the size of golf balls or greater and damaging winds of 60 mph given instability around 2000 j/kg and effective shear of 30 to 40kts. Conditions generally dry out behind the boundary as it exits to the southeast however we may need some small pops for a few showers tonight along the elevated boundary in presence of mid level frontogenesis as latest model runs suggest the potential for this. Pressure rises behind the front average 2 to 4mb and expect steady/gusty northwest winds into the overnight hours. Any lingering light precipitation is expected to end by Thursday morning as dry air and surface high pressure settles across our region behind the boundary. Thursday is shaping up to be a generally nice day with highs in the 60s to low 70s. Northwest wind speeds may become sneaky breezy at times given the deeper mixing per soundings in the afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 257 PM CDT Wed Apr 19 2017 Precipitation chances return at the end of the workweek as an upper trough over the Rockies emerges onto the central and southern plains. Rain chances return to portions of our western zones as early as Thursday night, however the better chances for rain across our western and southern zones favor Friday and Friday night. Dry air to the east will bring a sharp gradient to areas that are wet or dry and again our far west zones and mainly north central Kansas stand the better chances for receiving rainfall. Instability remains pretty meager and have left thunder out of the forecast with this system. The upper low departs Saturday and heights rise behind the system. The weekend time frame is still looking dry, then models are trending stronger with another wave heading into Monday, so Monday may not remain a dry period if these trends continue. Late Tuesday into Wednesday see precipitation chances return but there are model differences in the track/strength of this next system and details will be resolved as things get closer. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1159 AM CDT Wed Apr 19 2017 A cold frontal boundary is just about to reach the terminals at the onset of the TAF period. Winds will be making the switch to a northerly then a northwest direction behind the boundary. Cigs are tricky with cloud heights currently varying between MVFR and VFR however a fairly expansive area of stratus with IFR cigs are noted behind the front. Have included a tempo group the low cloud cover for the afternoon hours. The best chances for thunderstorm activity later this afternoon and evening will be south of the terminals however latest forecast models suggest the potential for light post frontal precipitation overnight in the presence of mid level frontogenesis. For winds, northwest wind speeds will remain steady and gusty at times into the overnight hours and deep mixing Thursday may also produce gusts of 20kts or greater. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, Apr 19, 1:37 PM CDT, 3 hours 53 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 137 PM CDT Wed Apr 19 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 137 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe thunderstorms are possible late this afternoon and evening, generally between 4 PM and 8 PM. The potential for severe thunderstorms exists primarily for locations southeast of a line from York, Nebraska to Osborne, Kansas. The primary hazards from the storms will be hail the size of golf balls or greater and damaging winds of 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 and 8 PM for locations southeast of a line from York, Nebraska to Osborne, Kansas. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Special weather statement, Apr 19, 4:54 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Hastings NE
454 PM CDT WED APR 19 2017
KSZ019-192230-
Mitchell KS-
454 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking a strong thunderstorm near
Victor, or 16 miles southwest of Beloit, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Beloit, Asherville, Simpson, Hunter, Scottsville and Victor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM CDT for
north central Kansas.
LAT...LON 3928 9847 3957 9795 3957 9793 3922 9793
3922 9842
TIME...MOT...LOC 2154Z 240DEG 37KT 3929 9830
MangelsSpecial weather statement, Apr 19, 5:12 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT WED APR 19 2017
NEZ087-192300-
Thayer NE-
512 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER COUNTY UNTIL
600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, or 30 miles north of Belleville, moving northeast at 35
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alexandria and Belvidere.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4013 9750 4028 9763 4035 9751 4035 9737
4018 9737
TIME...MOT...LOC 2212Z 237DEG 30KT 4026 9748
HeinleinLocal storm report, Apr 19, 5:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
522 PM CDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM HAIL 4 W ALEXANDRIA 40.26N 97.47W
04/19/2017 E1.00 INCH THAYER NE TRAINED SPOTTER
&&Special weather statement, Apr 19, 5:29 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
529 PM CDT WED APR 19 2017
NEZ087-192315-
Thayer NE-
529 PM CDT WED APR 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THAYER COUNTY UNTIL
615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hubbell, or 18 miles northeast of Belleville, moving northeast at 45
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Alexandria, Hubbell and Gilead.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Nebraska.
LAT...LON 4002 9737 4000 9740 4000 9754 4008 9764
4029 9737
TIME...MOT...LOC 2229Z 228DEG 39KT 4007 9749
HeinleinThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 10:33 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 42 min |
| Apr 19, 4:54 PM CDT | Special Weather Statement | GID | Mitchell | 36 min |
| Apr 19, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 52 min |
| Apr 19, 5:44 PM CDT | Special Weather Statement | GID | Mitchell | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.